Dense Fog, Alexander
- When
- July 9, 11:30 PM CST to July 10, 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Clearing skies and calming winds with moisture lingering from recent rainfall allowed for areas of dense fog to develop in far Southern and Southwestern Illinois late night through early morning.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clearing skies and calming winds with moisture lingering from recent rainfall allowed for areas of dense fog to develop in far Southern and Southwestern Illinois late night through early morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 11:17 PM CST, 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1217 AM CDT Thu Jul 10 2025 .KEY MESSAGES... - Light winds and recent rainfall will result in areas of fog tonight into Thursday morning with locally dense fog possible. - Scattered showers and thunderstorms will continue to focus across far southeast MO, west KY and southwest IN early this evening. Coverage will be more isolated Thursday and Friday. Chances increase again this weekend, especially on Saturday. - Heat indices on Friday and Saturday will approach 100 degrees. After slightly cooler heat indices (mid-upper 90s) on Sunday and Monday, a return to near 100 degree values are possible Tuesday and Wednesday. - Uncertainty exists regarding rain chances early to mid next week, but potential is there for daily/summertime shower and storm chances to continue. && .UPDATE... Issued at 1215 AM CDT Thu Jul 10 2025 Updated Aviation discussion for the 06z TAF issuance. && .DISCUSSION... Issued at 144 PM CDT Wed Jul 9 2025 A weak mid level trough axis will continue to drift off to the east early this evening, gradually dragging the focus for scattered showers and thunderstorms to the east of the area. The loss of daytime heating will aid in the quick diminishing trend as well. Skies are expected to clear overnight into Thursday morning with the light winds in place. That, combined with recent rainfall across the area will set the stage for fog development. Some of the fog may become locally dense, especially where showers and storms occurred this afternoon/evening. Deep-layer moisture is still expected to scour out across the Quad State for Thursday and Friday afternoon, which will help to limit the spatial coverage of shower and storm activity. It can't be totally ruled out with daytime heating, but chances look to be closer to 15- 20% during the heating of the day. High temperatures will likely warm into the upper 80s to low 90s with more sunshine around. A deeper trough axis is progged to push through the midwest/Quad State region Friday night into Saturday, bringing a better chance of widespread coverage in shower and thunderstorms activity. Very little shear is expected through this time period, so storm activity should remain more pulsey. A few strong storms are possible, but the main threats will be very heavy rainfall from slow moving storms. PWAT values are expected to be close to 2 inches, again, pointing toward the very heavy rainfall/downpour potential. Temperatures will be in the low 90s and it will feel more uncomfortable outdoors with increasing moisture/humidity levels. Heat index values will be pushing close to 100 degrees. Upper level ridging is set to build gradually northward toward the Quad State from the southeast states; however, there remain some uncertainty on how far north it lifts. If the ridge axis remains just south of the area, the afternoon/summertime thunderstorm activity will likely remain in place through much of next week. However, a farther north shift in the ridge, would help to limit overall coverage with much warmer air aloft. The northern push would also allow temperatures to warm up and allow heat to become a bigger issue next week. Still some details to iron out with that... && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1215 AM CDT Thu Jul 10 2025 Widespread fog is expected overnight, with IFR or LIFR restrictions forecast between 07-13z at most terminals outside of EVV. Fog will begin to lift during the 12-13z window, with SCT diurnal CU afterward. Thunderstorm chances are too low to mention at this time, but could be added if confidence grows in the next forecast package. Calm winds will become light and variable after daybreak. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...KC AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 313 PM CDT Wed Jul 9 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-102015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 313 PM CDT Wed Jul 9 2025 /413 PM EDT Wed Jul 9 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this evening. The main threats will be lightning and heavy downpours. Areas of fog are expected to develop tonight with locally dense fog possible at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily chances for thunderstorms exists Thursday through early next week, although coverage should be quite isolated Thursday and Friday before increasing this weekend. The primary hazards will be torrential rainfall, lightning, and gusty winds. Heat index values may near 100 degrees across portions of the region on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
14 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285267, 1285254, 1285259, 1285260, 1285265, 1285261, 1285262, 1285263, 1285264, 1285255, 1285256, 1285257, 1285258, 1285266.